Aa
A
A
A
Close
Allergy Community
10.3k Members
Avatar universal

Unknown Allergy

A month ago I was treated for a yeast infection with Fluconazole 150mg tablet. A few hours after I had taken it I began to develop an itchy red rash on the corner of my lips and by the next day it had spread to cover the entirety of my lips. I also felt a tightness in my throat. I called my physician and she recommended I take Benadryl and go to the ER if the symptoms worsened, they didn't and the Benadryl seemed to help with the rash on my lips.
I traveled overseas a few days later and I started getting the itching, discharge etc of a yeast infection. I went to a gynecologist just to be sure and she prescribed me some Travogen cream and 3 ovules of Gyno-Daktarin. I mentioned the allergic reaction to the gynecologist but she said that the rash on my lips and the Fluconazole were unrelated and gave me some antihistamine tablets to treat the new rash. After having used the prescribed medications, I woke up the next morning to the same itchy red lips and tightness in my throat. I stopped taking the medicine she had prescribed, took the remainder of the antihistamine tablets and the rash and tightness once again went away.
Last week, I got a navel ring piercing and was advised to apply antibiotic ointment to the surrounding area. I bought Dr. Sheffield's Triple Antibiotic Ointment and applied it in the evening and the next morning. As you may have guessed by now by the next day my lips were red, itchy, swollen and blistering and my throat felt tight and sore. Today I went to the dermatologist and explained my situation to him, he told me that the habit I have of folding my lips (a habit I have had since as far back as I can remember) was giving me the swollen itchy lips. He prescribed me with Hydrosone ointment and sent me off.
As you can imagine, this has been extremely frustrating! I thought that I might have an allergy to azoles but have been given so many different explanations that I an not sure myself what the issue really is! I could just take more antihistamines and hope for the best but I'm afraid of using any other creams or medications for fear of the same thing happening again.  Is there anyone else that has had a similar experience? What can I do to stop this from happening again???
6 Responses
757137 tn?1347200053
Middle Eastern women (I lived and worked in the Middle East for almost two decades) use yoghurt. But the yoghurt they use is plain, unpasturized and contains the live organism. It's not the sweetened stuff with fruit that you see all the supermarkets. I have heard you can use boric acid, but I have no tried this myself. Look on the internet for home remedies. You will probably find a few. (I wonder if you can use baking soda. See if it is listed. It has a high pH.)
757137 tn?1347200053
Any medication can cause an allergy. In fact, almost anything can cause an allergy. I find that the most effective antihistamine is still Benadryl. By the way, I have never had success with anti-fungals.
Avatar universal
Have you been able to find any alternatives (home remedies, other medications) to any particular fungal medications?
757137 tn?1347200053
Yeast/fungus need an acid environment, so either you create an environment in which it can't survive, or you use an antiseptic, or an herb or supplement that will kill it. For thrush I used warm salt water several times a day (unfavorable pH for Candida albicans). The thrush was gone and the sores in my mouth healed in three days. (The doctor had prescribed Nystatin, which did absolutely nothing.)

Where is your infection located?
Avatar universal
It's a vaginal yeast infection.
Avatar universal
I did check up using the plain yogurt and boric acid online and it seems that they do tend to work. I have also read instances in which people have used tea tree oil with similar positive results. I will try the yogurt the next time I get the infection, hopefully it works. Thanks for your help!
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what causes asthma, and how to take control of your symptoms.
Find out if your city is a top "allergy capital."
Find out which foods you should watch out for.
If you’re one of the 35 million Americans who suffer from hay fever, read on for what plants are to blame, where to find them and how to get relief.
Allergist Dr. Lily Pien answers Medhelp users' most pressing allergy-related questions
When you start sniffling and sneezing, you know spring has sprung. Check out these four natural remedies to nix spring allergies.